Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 45, NWS Honolulu, HI

June 13, 2013Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 13, 2013, 3:33 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2013, 3:33 AM HST (13:33 UTC)
Expired
Jun 13, 2013, 3:35 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WWHW70 PHFO 131333
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST THU JUN 13 2013

...WIND ADVISORY FOR PARTS OF MAUI COUNTY AND THE BIG ISLAND...

.A STRONG HIGH PRESSURE SYSTEM FAR NORTHEAST OF THE ISLANDS WILL
BRING GUSTY TRADE WINDS TODAY. 

HIZ016-022-024>028-140245-
/O.NEW.PHFO.WI.Y.0045.130613T1333Z-130614T0400Z/
KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA...
HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
333 AM HST THU JUN 13 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 20 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH TODAY. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BIRCHARD
1 follow-up statement
263 
WWHW70 PHFO 140135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST THU JUN 13 2013

HIZ016-022-024>028-140245-
/O.CAN.PHFO.WI.Y.0045.000000T0000Z-130614T0400Z/
KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
BIG ISLAND SUMMITS-
INCLUDING THE CITIES OF...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...SOUTH POINT...PAHALA...
HILO...VOLCANO...HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
335 PM HST THU JUN 13 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 12, 8:30 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 8:30 PM HST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED JUN 12 2013

.SYNOPSIS...
BREEZY TRADE WINDS WILL CONTINUE WELL INTO NEXT WEEK...AND WILL BE
ESPECIALLY STRONG THURSDAY AND FRIDAY. LOW CLOUDS AND SHOWERS
CARRIED IN BY THE TRADES WILL FOCUS OVER WINDWARD AREAS...BUT SOME
SHOWERS WILL BE CARRIED LEEWARD BY THE STRONG TRADES. LEEWARD BIG
ISLAND WILL HAVE THE TYPICAL SUMMERTIME AFTERNOON CLOUDINESS...AND A
FEW SHOWERS...OVER THE SLOPES.

&&

.DISCUSSION...
CURRENTLY...BREEZY TRADE WINDS ARE BEING SUPPORTED BY A PAIR OF
SURFACE HIGH PRESSURE SYSTEMS...CENTERED TO THE N AND NE OF THE
ISLANDS...WITH ISLAND WIND SPEEDS AND SURFACE PRESSURES TRENDING UP.
MODEL ANALYSES CONTINUE TO INDICATE THAT THE ISLANDS ARE UNDER THE
INFLUENCE OF A STRONG MID-LEVEL RIDGE...THAT IS KEEPING A CAP ON THE
VERTICAL DEVELOPMENT OF CLOUDS AND SHOWERS. WHILE AFTERNOON SOUNDING
DATA REINFORCES THIS NOTION...THEY ALSO INDICATE THAT THE CAP HAS
RISEN AND WEAKENED SOMEWHAT OVER THE PAST 24 HOURS. REGIONAL
SATELLITE IMAGERY SHOWS THE EFFECT OF THIS WEAKENING CAP...WITH THE
INCOMING CLOUD FIELD APPEARING MORE SHOWERY THAN THAT OF THE LAST
COUPLE OF DAYS.

THE HIGH TO THE NE WILL MOVE S THROUGH THURSDAY...AND THEN MERGE
WITH THE HIGH TO THE N THURSDAY NIGHT AND FRIDAY...WITH THIS
BECOMING THE DOMINANT HIGH THEREAFTER. TRADE WINDS OVER THE ISLANDS
WILL INCREASE IN THE SHORT TERM...AND WILL BE QUITE GUSTY ON
THURSDAY INTO FRIDAY. WINDS WILL GRADUALLY EASE OVER THE WEEKEND AS
THE HIGH MOVES SLOWLY ESE AND WEAKENS SLIGHTLY. THIS HIGH WILL THEN
CONTINUE TO SUPPORT MODERATE TO LOCALLY FRESH TRADE WINDS THROUGH
THE MIDDLE OF NEXT WEEK...WITH WINDS POTENTIALLY DROPPING A NOTCH
AROUND THE END OF NEXT WEEK AS A TROUGH DEVELOPS NW OF THE ISLANDS.

WITH THE SOMEWHAT RELAXED CAP AND STRONG TRADE WINDS...PASSING
SHOWERS WILL BECOME MORE FREQUENT OVER WINDWARD COASTS AND SLOPES
THE NEXT COUPLE OF DAYS...WITH THE STRONG TRADES ABLE TO SEND A FEW
OF THESE SHOWERS LEEWARD ON THE SMALLER ISLANDS. LATEST FORECAST
APPEARS A LITTLE TOO LOW ON OVERNIGHT POPS BOTH WINDWARD AND
LEEWARD...AND A FORECAST UPDATE WILL BE COMING SHORTLY.

THE INCREASED WINDS ON THURSDAY MAY REQUIRE A WIND ADVISORY IN AREAS
WHERE THE WIND IS ACCELERATED BY ISLAND TERRAIN...SUCH AS LEEWARD
KOHALA AND INTERIOR BIG ISLAND...AND POSSIBLY THE SUMMITS ON MAUI
AND THE BIG ISLAND...WHERE WINDS ARE ALREADY NEAR ADVISORY SPEEDS.

A MID-LEVEL WEAKNESS DEVELOPING LATE THIS WEEKEND MAY KEEP TRADE
SHOWERS SOMEWHAT ACTIVE DESPITE THE EASING TRADE WIND SPEEDS...
BUT LEEWARD AREAS SHOULD STILL SEE PLENTY OF AFTERNOON SUN...
ESPECIALLY SINCE THE RECENT HIGH CLOUDINESS WILL BE ENDING.

&&

.AVIATION...
TRADE WINDS ARE INCREASING WITH G35-45KT THRU/OVR MANY RDGS/PASSES.
AIRMET TANGO REMAINS POSTED LEE OF MT AOB 070. THIS WILL CONT THRU
TOMORROW AS TRADES ACCELERATE FURTHER. HIGHEST WINDS REACH G45-55KT
AT TIMES POTENTIALLY PRODUCING AREAS OF SVR LLVL TURB THU. THE
TYPICALLY WINDIEST TERMINALS WILL SEE SIGNIFICANT CHOP DURA...
ESPECIALLY AFT 13/2000Z.

WIDESPREAD -SHRA WILL PRODUCE FREQUENT MVFR CIGS ALG WINDWARD
TERRAIN THRU THE PD. WINDWARD TERMINALS WILL SEE MVFR COND AT TIMES.
OTHERWISE MAINLY VFR WILL PREVAIL FOR THE REMAINING TERMINALS.

&&

.MARINE...
WITH WINDS AND SEAS ON THE INCREASE...THE SMALL CRAFT ADVISORY /SCA/
WILL BE EXPANDED TO INCLUDE ALL HAWAIIAN WATERS WITH THE UPCOMING
ISSUANCE OF THE COASTAL WATERS FORECAST. STILL EXPECTING WIND SPEEDS
TO NECESSITATE A GALE WARNING FOR THE ALENUIHAHA CHANNEL ON
THURSDAY...AND THIS MAY NEED TO BE EXPANDED IN BOTH TIME AND AREA...
TO POTENTIALLY INCLUDE A FEW OTHER WINDY MARINE ZONES AROUND MAUI
AND THE BIG ISLAND.

WINDWARD BUOYS SHOWING INCREASING SHORT-PERIOD SEAS THIS EVENING...
AND THE TREND STILL SUPPORTS THE NEED FOR A HIGH SURF ADVISORY FOR E
FACING SHORES ON THURSDAY AND FRIDAY. SURF WILL REMAIN ON THE SMALL
SIDE ALONG OTHER SHORES INTO NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FROM 6 AM THURSDAY TO 6 PM HST FRIDAY FOR EAST
FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR ALL HAWAIIAN
WATERS...EXCEPT GALE WARNING FOR ALENUIHAHA CHANNEL FROM 6 AM
THURSDAY TO 6 PM THURSDAY.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:25 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao48 hr
Jun 12, 3:52 PM HSTGale WarningHFO23 hr
Jun 12, 3:52 PM HSTSmall Craft AdvisoryHFO7 days

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.